Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 10:30 AM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 10:30 AM CDT (15:30 UTC)
- Expired
- Jun 6, 2018, 10:45 AM CDT
- In force
- 15 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 10:35 AM CDT | HAIL 1 | 4 Sse Fonda, IA | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL AT THEIR HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2519 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WUUS53 KDMX 061530
SVRDMX
IAC025-151-061600-
/O.NEW.KDMX.SV.W.0084.180606T1530Z-180606T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1030 AM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
South central Pocahontas County in northwestern Iowa...
Northwestern Calhoun County in west central Iowa...
* Until 1100 AM CDT.
* At 1030 AM CDT, a severe thunderstorm was located 9 miles southeast
of Newell, or 10 miles northeast of Sac City, moving southeast at
20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Manson, North Twin Lake, South Twin Lake, Pomeroy, Fonda, Twin
Lakes, Jolley and Twin Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4260 9485 4253 9454 4237 9474 4246 9486
4247 9486 4247 9487 4251 9492 4253 9492
TIME...MOT...LOC 1530Z 302DEG 19KT 4253 9485
HAIL...1.00IN
WIND...<50MPH
$$
Curtis2 follow-up statements
009 WWUS53 KDMX 061540 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 1040 AM CDT WED JUN 6 2018 IAC025-151-061600- /O.CON.KDMX.SV.W.0084.000000T0000Z-180606T1600Z/ Pocahontas IA-Calhoun IA- 1040 AM CDT WED JUN 6 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR SOUTH CENTRAL POCAHONTAS AND NORTHWESTERN CALHOUN COUNTIES... At 1040 AM CDT, a severe thunderstorm was located 7 miles west of South Twin Lake, or 10 miles northwest of Rockwell City, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Manson, North Twin Lake, South Twin Lake, Pomeroy, Twin Lakes, Jolley and Twin Lakes State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4239 9471 4250 9484 4258 9476 4253 9454 TIME...MOT...LOC 1540Z 302DEG 19KT 4250 9479 HAIL...1.00IN WIND...<50MPH $$ Curtis
063
WWUS53 KDMX 061545
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1045 AM CDT WED JUN 6 2018
IAC025-151-061555-
/O.CAN.KDMX.SV.W.0084.000000T0000Z-180606T1600Z/
Pocahontas IA-Calhoun IA-
1045 AM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POCAHONTAS AND
NORTHWESTERN CALHOUN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4239 9471 4250 9484 4258 9476 4253 9454
TIME...MOT...LOC 1543Z 302DEG 19KT 4248 9476
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:39 AM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 6, 6:39 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 639 AM CDT Wed Jun 6 2018 .DISCUSSION.../Today through Tuesday/ Issued at 407 AM CDT Wed Jun 6 2018 Overall the pattern will change little through the valid period. There will be varied degrees of upper level ridging into the MO Valley through at least early next week when a deeper long wave trough will pass through the NW CONUS into the northern Plains finally bringing a cold frontal passage. This pattern, with anomalously high heights and moisture parameters, will bring extended, intermittent thunderstorm chances and elevated but not extreme heat and humidity. Confidence in convective details will be low with models depicting varied strengths and timing of short waves topping the ridge with little predictability of mesoscale features as well, especially outside of near term trends. The current situation has an MCS tracking through MN driven by appreciable thermodynamic and kinematic forcing from a previous short wave, which has also induced an MCV in the cluster. Outflow is just moving through Sioux Falls at 08z and will likely continue to move east across northern Iowa. This progression, and a warm front from just north of Algona to south of Waterloo, will result in low temperature confidence north today. With the thermal ridge right into this area, the sharp southern turn of isotherms/thickness into IA, and similar Corfidi vectors due to the Siouxland low level jet, suggests at least part of the MCS will clip northern IA this morning along the warm front. This is depicted by several convection allowing models /CAMs/ and resultant HREF probs and also supported by recent ESRL HRRR runs not in that ensemble. Confidence is low in how this plays out into the afternoon however. The 05z ESRL HRRR performing well now shows little re- development through 23z but other CAMs are quite bullish on re- development 18z-21z. Where this would occur is uncertain due to varied southern progressions of the outflow, but if it did occur there is certainly a conditional threat of severe weather. Most models suggest moderate to extreme instability into peak heating with MLCAPEs at or exceeding 4K j/kg. This would support a large hail threat and high values of DCAPE and 3km delta theta-e suggest an elevated wind potential as well, which seasonal pattern recognition and HREF wind probs support too. An isolated tornado cannot be ruled out either with this degree of instability, at least until the cold pool matures. Thus the current SPC Slight Risk is certainly warranted and could very well end up higher if non-ESRL HRRR runs come to pass. Confidence into tonight is not great either with cold pool driven progression to our south and west and more anchored further development along a lingering synoptic front in warm advection regime farther north into us both possible, and even a combination of both. Thursday is problematic as well with models depicting varied strengths of a short wave crossing the MO Valley: ECMWF weaker farther north and domestics stronger farther south. This low confidence in timing and location extends into the weekend too but generally nocturnal convection is more favored based on climatology/pattern and weak, messy surface flow. A severe threat, better determined in the coming days, will persist with plenty of instability available and adequate shear, especially north, closer in proximity to the westerlies. This pattern should stay in place until the aforementioned upstream amplification changes our regime. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 639 AM CDT Wed Jun 6 2018 The primary concern will be how convection affects things through the period, but confidence is low. The current NW Iowa cluster will likely affect KFOD through 15z, but otherwise confidence in regeneration and thunder is low due to outflow boundaries. Thus have only mentioned VCSH wording until confidence in timing and location increases rather than a prolonged inclusion of thunder. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous weather outlook, Jun 6, 4:56 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 456 AM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-071000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 456 AM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered strong to severe thunderstorms are anticipated today into tonight. The main threat is likely to be large hail and damaging winds. Heavy rain is also possible with these storms today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern looks to persist Thursday into the weekend. A few severe storms are possible on Thursday and Friday where the main threat appears to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed Today and at times Thursday into the weekend. KLP
In the hours before
Special weather statement, Jun 6, 4:59 AM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
459 AM CDT WED JUN 6 2018
IAZ004-005-015-061100-
Palo Alto IA-Kossuth IA-Emmet IA-
459 AM CDT WED JUN 6 2018
...Strong Storms Entering Northwest Iowa...
At 455 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trimont Minnesota, to Okoboji, to near
Archer. Movement was southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Estherville around 520 AM CDT.
High Lake around 540 AM CDT.
Emmetsburg around 555 AM CDT.
Other locations impacted by these storms include Ayrshire, Kearney
State Park, Curlew, Graettinger, Fort Defiance State Park, Ledyard,
Lost Island Lake State Park, Lone Rock, Armstrong and Cylinder.
LAT...LON 4350 9397 4347 9397 4308 9449 4291 9483
4291 9492 4350 9491
TIME...MOT...LOC 0955Z 299DEG 28KT 4373 9469 4339 9520 4308 9581
SmallSpecial weather statement, Jun 6, 6:10 AM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
610 AM CDT WED JUN 6 2018
IAZ005-015-023-024-061215-
Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA-
610 AM CDT WED JUN 6 2018
...Strong Storms Continue over Northwest Iowa...
At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Emmetsburg to near Truesdale.
Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pocahontas, Dakota City, Humboldt, Laurens, Rush Lake, West Bend,
Fonda, Rolfe, Whittemore, Gilmore City, Livermore, Corwith, Bode,
Mallard, Lu Verne, Renwick, Palmer, Havelock, Rutland and Cylinder.
LAT...LON 4299 9397 4281 9397 4264 9428 4264 9444
4256 9445 4256 9475 4261 9492 4292 9492
4312 9452
TIME...MOT...LOC 1110Z 289DEG 32KT 4306 9450 4275 9512
SmallLocal storm report, Jun 6, 7:46 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 AM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL POCAHONTAS 42.74N 94.67W
06/06/2018 E0.88 INCH POCAHONTAS IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Special weather statement, Jun 6, 9:16 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
916 AM CDT WED JUN 6 2018
IAZ024>026-036-061515-
Hamilton IA-Humboldt IA-Wright IA-Franklin IA-
916 AM CDT WED JUN 6 2018
...Nickel Sized Hail Possible...
At 915 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Grove, or near Clarion, moving southeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Webster City, Clarion, Eagle Grove, Big Wall Lake, Goldfield, Dows,
Woolstock, Galt, Eagle Grove Municipal Airport, Sportsman Park and
Clarion Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4262 9340 4243 9381 4263 9397 4264 9397
4264 9398 4274 9406 4278 9392 4280 9379
TIME...MOT...LOC 1415Z 312DEG 18KT 4274 9385
CurtisSpecial weather statement, Jun 6, 9:33 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
933 AM CDT WED JUN 6 2018
IAZ024-025-035-061500-
Humboldt IA-Wright IA-Webster IA-
933 AM CDT WED JUN 6 2018
...Dime to Nickel Sized Hail...
At 933 AM CDT, Doppler radar was tracking a strong thunderstorm near
Humboldt, or near Dakota City, moving east at 40 mph.
Nickel size hail and periods of heavy rain will be possible with
this storm.
Locations impacted include...
Fort Dodge, Dakota City, Humboldt, Eagle Grove, Fort Dodge Regional
Airport, Goldfield, Badger, Thor, Vincent, Clare, Rutland, Pioneer,
Frank A Gotch State Park, Eagle Grove Municipal Airport and Humboldt
Municipal Airport.
LAT...LON 4274 9387 4245 9406 4261 9444 4265 9444
4280 9435
TIME...MOT...LOC 1433Z 286DEG 36KT 4269 9427
CurtisSpecial weather statement, Jun 6, 10:02 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1002 AM CDT WED JUN 6 2018
IAZ025-035-036-061545-
Hamilton IA-Wright IA-Webster IA-
1002 AM CDT WED JUN 6 2018
...Up to Nickel Hail and Gusty Winds...
At 1001 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Grove, or 11 miles northwest of Webster City, moving east at 30
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Webster City, Eagle Grove, Big Wall Lake, Williams, Blairsburg,
Kamrar, Vincent, Woolstock, Eagle Grove Municipal Airport and
Sportsman Park.
LAT...LON 4263 9350 4248 9350 4232 9358 4255 9409
4264 9402 4265 9397 4271 9397 4273 9396
TIME...MOT...LOC 1501Z 290DEG 28KT 4261 9393
CurtisThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:59 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 61 min |
| Jun 6, 6:10 AM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 65 min |
| Jun 6, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 50 min |
| Jun 6, 9:16 AM CDT | Special Weather Statement | DMX | Wright | 59 min |
| Jun 6, 9:33 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Jun 6, 10:02 AM CDT | Special Weather Statement | DMX | Hamilton | 43 min |
| Jun 6, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 41 min |
| Jun 6, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 46 min |
| Jun 6, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Jun 6, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 54 min |
| Jun 6, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 45 min |
| Jun 6, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 33 min |
| Jun 6, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 38 min |
| Jun 6, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 41 min |
| Jun 6, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story | 50 min |
| Jun 6, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 43 min |
| Jun 6, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Greene | 46 min |
| Jun 6, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 48 min |
| Jun 6, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 61 min |
| Jun 6, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 41 min |
| Jun 6, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 35 min |
| Jun 6, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 47 min |
| Jun 6, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Jun 6, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 66 min |
| Jun 6, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 47 min |
| Jun 6, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 58 min |
| Jun 6, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk | 63 min |
| Jun 6, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 53 min |
| Jun 6, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 37 min |
| Jun 6, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 36 min |
| Jun 6, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 81 min |
| Jun 6, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.